Ask a doctor

Can Juvederm Ultra Cause Arthritis?

I had 4 syringes of Juvederm injected in a plastic surgeon's office in January. In February, I had joint pain in both knees, feet, and hips. I also have a lot of muscle pain in my quads and hamstrings. I am 62 years of age, and was very pleased with the results of the injections. Also in my knees, it feels thick and gel-like. If you have arthritis can use still have these injections?

Doctor Answers (4)

Juvederm and arthritis

+1

I know of no reports suggesting an association of arthirtic conditions with the injection of hyaluronic acid fillers.


Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Juvederm Arthritis

+1

There is no reported association between Juvederm and arthritis.  In fact, in some cases of degenerative joint disease, surgeons will inject hyaluronic acid into a joint.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 66 reviews

Can juvederm ultra cause arthritis? Most likely no.

+1

I am unaware of any study that links any of the hyaluronic acid products, (juvederm, Restylane), to arthritis. It is most likely that they are unrelated to each other. I would have the arthitis checked out by your doctor.

We have many patients who have arthritis who use the hyaluronic acid products with good results and no flare up of their arthritis. You should make your practitioner aware of any health problems, new or old, so they can effectively evaluate and treat you.

Jeffrey Roth, MD
Las Vegas Plastic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

Haven't heard of any link between Juvederm and arthritis.

+1

Thanks for your question.

I've never heard of a link between Juvederm and arthritis. Juvederm is hyaluronic acid, a natural component of your collagen found in the second layer of the skin. There is no reason that you should develop arthritis from any cosmetic injection, and in regards to allergies to juvederm, they are fairly rare.

That being said, there is always a first time for a reaction to occur. There is a specific type of allergic drug reaction that does result in joint pain (serum sickness, or serum sickness like reactions), but that was mostly seen with antibiotics and other systemic medications. Going into this specific type is outside the scope of answering this question and your condition, regardless of the cause, should be brought to the attention of your PCP immediately.

For all patients, arthritis bears no influence on the decision to do Juvederm, and Juvederm has an excellent safety profile in nearly all patients. Enjoy your results and please make sure to see your primary doctor to treat the arthritis!

Good luck!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.